Alert archive / New York / Special Marine Warnings in 2003

Special Marine Warning 97, NWS Buffalo, NY

August 16, 2003

NWS Buffalo, NY issued this special marine warning at Aug 16, 2003, 1:25 PM EDT. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2003, 1:25 PM EDT (17:25 UTC)
Expired
Aug 16, 2003, 3:00 PM EDT
In force
95 min
Issued by
NWS Buffalo, NY
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 16, 10:00 AM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 16, 10:00 AM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1000 AM EDT SAT AUG 16 2003

LINE OF CONVECTION JUST COMING ONSHORE ATTM. THIS ACTIVITY HAD
WEAKENED AS IT CROSSED THE LAKE...AS EXPECTED. MESO-ETA PREDICTED
VALUES OF CAPES OVER 2000 J/KG AND LIS OF -6 TO -8. 13Z LAPS
ANALYSES DO SHOW CAPES OF 2000 AND LIS OF -5 TO -6 SO
RE-INTENSIFICATION OF THE STORMS IS EXPECTED AS IT MOVES BACK INTO
MORE FAVORABLE CONDITIONS OVER LAND.

MORNING UPDATE TO THE ZONES WILL INDICATE THE LIKELIHOOD OF
SHOWERS/THUNDERSTORMS...THEN BECOMING MORE SCATTERED LATER IN THE
AFTERNOON.

PREVIOUS AFD FOLLOWS....

THE SULTRY CONDITIONS OF THE PAST WEEK ARE COMING TO A CLIMAX THIS
MORNING AS ISODROSOTHERM ANALYSES SHOWS TDS POOLING IN THE LOW TO
MID 70S OVER THE EASTERN GR LAKES FROM DKK AND BUF UP TO ART.  TDS OF
70 TO 75 EARLY THIS MORNING MAKE IT FEEL MORE LIKE SOUTH TEXAS THAN
WRN NEW YORK...BUT HANG IN THERE...RELIEF IS ON THE WAY.

A 600 RIDGE CENTERED OVER THE NATIONS MID SECTION IS NOW STARTING TO
NOSE UP ACROSS THE U.S. NORTHERN ROCKIES...WHILE A FAIRLY
SIGNIFICANT TROF IS IN THE PROCESS OF CARVING ITSELF SOUTHEAST
ACROSS ONTARIO. WV IMAGERY SHOWS MAIN SHORTWAVE WITH THIS DIGGING
TROF IS CURRENTLY CROSSING GEORGIAN BAY.

THERE ARE TWO SFC FRONTAL FEATURES ASSOCIATED WITH THIS TROF. THE
PRE-FRONTAL TROUGH (WIND SHIFT BOUNDARY) IS MAKING ITS WAY ACROSS LK
HURON AND SRN ONTARIO EARLY THIS MORNING. WHILE CURRENT RADAR IS NOT
OVERLY ACTIVE IN ADVANCE OF THIS FRONT...EXPECT CONVECTION TO BECOME
MORE WIDESPREAD AS THE FRONT CROSSES LK ONTARIO AND OUR FA DURING
THE COUSE OF THE MORNING. MOISTURE RICH AIRMASS IS JUST WAITING FOR
A REASON TO POPS SOME TRWS...AND AGREE WITH MODELS THAT RAW SYNOPTIC
FORCING WILL INTERACT WITH OUR AIRMASS TO PRODUCE LIKELY POP (AVN)
CONVECTION DURING THE MORNING. THESE STORMS SHOULD BE MAINLY HEAVY
RAIN PRODUCERS.

MESO-ETA DEPICTS CAPE VALUES BALLOONING TO OVER 2000 J/KG AHEAD OF
THIS BOUNDARY THIS AM WITH LIS DROPPING TO BETWEEN -6 AND -8. THIS
MAY BE A BIT EXTREME...BUT NOT ENTIRELY OUT OF LINE GIVEN CURRENT
LAPS ANLYSES.

OUR AIRMASS WILL THEN TRY TO RELOAD FOR ROUND WITH THE NEXT
BOUNDARY. THIS SECOND BOUNDARY...WHICH IS THE LEGITIMATE FRONT...IS
HARDER TO ANALYZE AND SEE IN IR. THIS FEATURE IS EXPECTED TO CROSS
THE FA LATE THIS AFTERNOON AND EVENING. PLENTY OF LL MOISTURE WILL
STILL IN PLACE AND BY THAT TIME WE WILL HAVE SOME JET DYNAMICS IN
PLAY AS WELL AS A 100 KT H25 JET WILL BE STREAKING SOUTHEAST INTO
THE OHIO VALLEY. THIS BOUNDARY SHOULD KICK OFF MORE CONVECTION AFTER
A SHORT BREAK FROM THE MORNING ACTIVITY. MODEL CAPE PROJECTIONS SHOW
THAT WE DESTABILIZE AGAIN TO THE POINT WHERE CAPE VALUES EXCEED 2000
J/KG IN SOME AREAS.

DRIER AIR WILL THEN FINALLY WORK INTO THE REGION DURING THE COURSE
OF TONIGHT. SFC HIGH PRESSURE WILL EXTEND FROM THE WRN GR LAKES TO
NRN QUEBEC BY SUNDAY MORNING AND OUR TDS ARE FORECAST TO DROP INTO
THE LOWER 60S. THE HIGH PRESSURE IS THEN EXPECTED TO SLOWLY DRIFT TO
THE SOUTHEAST ACROSS OUR REGION THROUGH TUESDAY BEFORE ITS RETURN
FLOW WILL SEND MORE WARMTH AND HIGHER HUMIDITY INTO THE REGION LATER
IN THE WEEK.

.BUF...NONE.
Hazardous weather outlook, Aug 16, 4:32 AM EDT, 8 hours 53 minutes before
NYZ001>008-010>014-019>021-085-160830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
432 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY AS A PAIR OF COLD
FRONTS WILL SETTLE SOUTH FROM EASTERN CANADA. THESE FRONTS WILL
ENCOUNTER A VERY HUMID AIRMASS, WHICH WILL INCREASE OUR POTENTIAL
FOR STRONG TO SEVERE THUNDERSTORMS.

MANY OF THE STORMS WILL CONTAIN TORRENTIAL DOWNPOURS, BUT THEY
SHOULD MOVE FAST ENOUGH TO PREVENT WIDESPREAD FLOOD PROBLEMS. THERE
MAY HOWEVER BE AREAS WHERE SERIOUS PONDING TAKES PLACE ON ROADWAYS
WITH ISOLATED POOR DRAINAGE FLOODING.

THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN
EXCESS OF 40 MILES AN HOUR ALONG WITH SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THUNDERSTORMS MAY BECOME STRONG ENOUGH LATER TODAY TO WARRANT THE
USE OF SKYWARN SEVERE WEATHER SPOTTERS. IF A SEVERE WEATHER WATCH IF
ISSUED...A SKYWARN SEVERE WEATHER NET WILL BE RAISED.

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:06 AM EDTSpecial Marine WarningBUF69 min
Aug 16, 9:30 AM EDTSpecial Marine WarningBUF90 min
Aug 16, 9:37 AM EDTSevere Thunderstorm WarningBUFNiagara53 min
Aug 16, 11:15 AM EDTSpecial Marine WarningBUF60 min
Aug 16, 11:44 AM EDTSevere Thunderstorm WarningBUFChautauqua, Erie61 min
Aug 16, 12:26 PM EDTSevere Thunderstorm WarningBUFWyoming64 min
Aug 16, 1:17 PM EDTFlash Flood WarningBUFWyoming118 min
Aug 16, 1:39 PM EDTSevere Thunderstorm WarningBUFOntario51 min
Aug 16, 2:16 PM EDTSevere Thunderstorm WarningBUFAllegany29 min
Aug 16, 2:18 PM EDTSevere Thunderstorm WarningBUFChautauqua57 min

Nearby

Special Marine Warnings in New York, 2003Every special marine warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.